×

zbMATH — the first resource for mathematics

Spline approximations to spherically symmetric distributions. (English) Zbl 0586.41009
We discuss the problem of approximating a function f of the radial distance r in \({\mathbb{R}}^ d\) on \(0\leq r<\infty\) by a spline function of degree m with n (variable) knots. The spline is to be constructed so as to match the first 2n moments of f. We show that if a solution exists, it can be obtained from an n-point Gauss-Christoffel quadrature formula relative to an appropriate moment functional or, if f is suitably restricted, relative to a measure, both depending on f. The moment functional and the measure may or may not be positive definite. Pointwise convergence is discussed as \(n\to \infty\). Examples are given including distributions from statistical mechanics.

MSC:
41A15 Spline approximation
33C45 Orthogonal polynomials and functions of hypergeometric type (Jacobi, Laguerre, Hermite, Askey scheme, etc.)
Software:
EISPACK; LINPACK
PDF BibTeX XML Cite
Full Text: DOI EuDML
References:
[1] Calder, A.C., Laframboise, J.G., Stauffer, A.D.: Optimum step-function approximation of the Maxwell distribution (Unpublished)
[2] Chihara, T.S.: An Introduction to Orthogonal Polynomials. New York: Gordon and Breach 1978 · Zbl 0389.33008
[3] Dongarra, J.J., Buch, J.R., Moler, C.B., Stewart, G.W.: LINPACK, Users’ Guide. Philadelphia: SIAM 1979
[4] Freud, G.: Orthogonal Polynomials. New York: Pergamon Press 1981 · Zbl 0265.42010
[5] Gautschi, W.: On generating Gaussian quadrature rules. In. Numerische Integration (G. Hämmerlin, ed.), pp. 147–154, ISNM Vol. 45 Basel: Birkhäuser 1979 · Zbl 0423.65013
[6] Gautschi, W.: A survey of Gauss-Christoffel quadrature formulae. In. E.B. Christoffel (P.L. Butzr, F. Fehér, eds.), pp. 72–147 Basel: Birkhäuser 1981 · Zbl 0479.65001
[7] Gautschi, W.: On generating orthogonal polynomials. SIAM J. Sci. Stat. Comput.3, 289–317 (1982) · Zbl 0482.65011 · doi:10.1137/0903018
[8] Gautschi, W.: Discrete approximations to spherically symmetric distributions. Numer. Math.44, 53–60 (1984) · Zbl 0508.65012 · doi:10.1007/BF01389754
[9] Golub, G.H., Welsch, J.H.: Calculation of Gauss quadrature rules. Math. Comput.23, 221–230 (1969) · Zbl 0179.21901 · doi:10.1090/S0025-5718-69-99647-1
[10] Laframboise, J.G., Stauffer, A.D.: Optimum discrete approximation of the Maxwell distribution. AIAA J.7, 520–523 (1969) · doi:10.2514/3.5139
[11] Smith, B.T., Boyle, J.M., Garbow. B.S., Ikebe, Y., Klema, V.C., Moler, C.B.: Matrix Eigensystem Routines–EISPACK Guide. Lec. Notes Comput. Sci. Vol. 6. Berlin, Heidelberg, New York: Springer 1974 · Zbl 0289.65017
[12] Widder, D.V.: The Laplace, Transform. Princeton University Press 1941 · Zbl 0063.08245
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.